Blizzard, Wrn P.W. Snd & Kenai Mtns
- When
- January 16, 5:30 PM AKST to 11:30 PM AKST
- Where
- Wrn P.W. Snd & Kenai Mtns forecast zone
- Reported by
- Official NWS Observations
A strong low in the Gulf of Alaska produced snow and strong wind in Portage Valley resulting in a blizzard.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AFC wrote it up.
A strong low in the Gulf of Alaska produced snow and strong wind in Portage Valley resulting in a blizzard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before the first event at Jan 16, 12:00 PM AKST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 PM AST TUE JAN 16 2007 .DISCUSSION... DEEP STEERING LOW CENTERED OVER THE ALEUTIANS IS ANCHORED IN PLACE BY AN OMEGA BLOCK JUST OFF THE EAST COAST OF SIBERIA. THIS IS STEERING STORMS TOWARD SOUTH CENTRAL AND SOUTHWEST ALASKA...THOUGH THE BEST JET DYNAMICS ARE FURTHER SOUTH...MAINLY INTO SOUTHEAST ALASKA. VERY STRONG RIDGE OFF THE WEST COAST OF THE LOWER 48 STATES. THIS RIDGE WILL PERIODICALLY BE SQUASHED DOWN DURING THE NEXT WEEK AS THE JET STREAM DRIVES SYSTEMS INTO WASHINGTON STATE...BUT IT CANNOT RETROGRADE DUE TO THE STUBBORN ALEUTIAN LOW SO IT POPS BACK UP IN THE SAME PLACE. NEEDLESS TO SAY...THIS IS A VERY STABLE PATTERN. A STRONG AND VERY LONG FRONT STRETCHES FROM ABOUT SAINT PAUL ISLAND EASTWARD TO CAPE NEWENHAM...SOUTHEAST TO KODIAK ISLAND...AND THEN ALMOST STRAIT SOUTH FROM THERE. THE NORTHERN PART OF THIS FRONT WILL STALL AND SLOWLY WEAKEN OVERNIGHT...WHILE THE EASTERN AND SOUTHERN PORTIONS WILL CONTINUE TO PUSH NORTHEAST AND EAST ACROSS THE GULF AND SOUTHERN ALASKA THROUGH WEDNESDAY. BLIZZARD CONDITIONS ARE ABATING IN THE WEST...AND WILL DEVELOP THROUGH PORTAGE VALLEY AND TURNAGAIN ARM THIS EVENING AS A RESULT. ANOTHER SYSTEM WILL SPIN UP ON THE WESTERN SIDE OF THE ALEUTIAN LOW WEDNESDAY NIGHT AND MOVE THROUGH KODIAK AND INTO SOUTH CENTRAL ON THURSDAY. A SYSTEM SIMILAR TO THIS IS EXPECTED ON FRIDAY. THE OVER-ALL PATTERN REMAINS BASICALLY THE SAME THROUGH THE WEEKEND INTO EARLY NEXT WEEK. MODELS BEGIN THEIR USUAL DIVERGENCE BY MONDAY...BUT THIS KIND OF PATTERN IS VERY STABLE AND ODDS ARE IT WILL CONTINUE THROUGH NEXT WEEK...AND POSSIBLY LONGER. ENSEMBLES AND THE CLIMATE PREDICTION CENTER (CPC) WEEK TWO OUTLOOKS (6-10 DAYS AND 8-14 DAYS) AGREE WITH THIS ASSESSMENT. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZZARD WARNING 125. BLIZZARD WATCH 131. MARINE...STORM 130. GALE WARNING 120 132 138 170 171 175 179 185. FIRE WEATHER...NONE. LUDWIG JAN 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ANCHORAGE AK 442 PM AST TUE JAN 16 2007 AKZ101-171400- ...BLIZZARD CONDITIONS WILL BE ENCOUNTERED IN EASTERN TURNAGAIN ARM TONIGHT... A COMBINATION OF HEAVY SNOWFALL AND STRONG WINDS WILL CREATE WHITE-OUT CONDITIONS IN EASTERN TURNAGAIN ARM...PORTAGE VALLEY...AND TURNAGAIN PASS TONIGHT. IN THOSE AREAS...WINDS MAY GUST AS HIGH AS 55 MPH OVERNIGHT. DRIVING ON THE SEWARD HIGHWAY MAY BE DANGEROUS AT TIMES ESPECIALLY IN AND NEAR PORTAGE VALLEY. CLOSER TO ANCHORAGE ALONG TURNAGAIN ARM...EXPECT DRIFTING SNOW WITH GUSTY WINDS. WINDS AND SNOW WILL DIMINISH GRADUALLY DURING THE DAY WEDNESDAY. ONLY A FEW SNOW FLAKES WILL BE SEEN HERE IN TOWN. DV/ JAN 07
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alaska in 2007Every state in 2007This day in weather historyWarnings in Alaska, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6559.